# SDR CA970220003

- Difficulty date: February 10, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa PW120A
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Bearing
- Part number: 310703301
- Condition: Spalled
- Location: Red Grbox Nr 15
- Part time: 12,306 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) REDUCTION GEARBOX WAS SENT FOR INVESTIGATION AFTER METAL CONTAMINATION WAS FOUND IN THE ENGINE. DISASSEMBLY OF THE GEARBOX FOUND THE #15 BEARING SEVERELY SPALLED ON THE OUTER RACE WITH SUBSTANTIAL MATERIAL LOSS. THE #15 AND #18 BEARINGS BOTH HAD ELECTRICAL EROSION TYPE CHAIN PITTING TYPICAL OF LOW ENERGY ELECTRICAL DISCHARGE AND ALSO SOME DEEPER, ARCING TYPE PITTING, TYPICAL OF HIGH ELECTRICAL DISCHARGE. THE MAGNETISM IN THE RGB IS RELATIVELY MINOR AND CERTAINLY NOT TYPICAL OF THE MAGNETIC PROFILE THAT TYPICALLY ARISES FOLLOWING A LIGHTNING STRIKE. IT IS THE OPINION OF R&O THAT THE RGB WAS SUFFERING FROM LOW LEVEL ELECTRICAL EROSION PITTING WHICH EITHER LED TO THIS FAILURE OR WOULD HAVE CAUSED FAILURE IN
